Kentucky, 2005

Hail in Kentucky, March 23, 2005

March 23, 2005 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 23, 12:45 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 23, 12:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1245 PM EST WED MAR 23 2005

.DISCUSSION...

SENT OUT AN UPDATE EARLIER TO ACCOUNT FOR TEMPS WARMING ABOVE THE
PREVIOUS FORECAST VALUES IN THE CLEAR AREA THAT DEVELOPED DURING THE
MID MORNING HOURS OVER THE COALFIELDS. REGION IS IN A SLIGHT
RISK...WITH COLD POOL MOVING OVERHEAD THIS AFTERNOON...STEEPENING
LAPSE RATES AND SBCAPES REACHING THE 500 TO 1000 J/KG RANGE...
ESPECIALLY IN AREAS THAT GOT THE MOST SUN THIS MORNING/EARLY THIS
AFTERNOON...A FEW THUNDERSTORMS PRODUCING AT LEAST SMALL HAIL...TO
MARGINALLY SEVERE HAIL ARE EXPECTED. HOWEVER...SHEAR IS MARGINAL AT
BEST.
&&

.PREV DISCUSSION...

601 AM EST WED MAR 23 2005

MAIN FEATURE TO CONTEND WITH IS THE STORM SYSTEM PASSING THROUGH
TODAY. LOW PRESSURE CURRENTLY OVER WESTERN KY WILL TRACK E OVER OUR
AREA TODAY...WITH COASTAL DEVELOPMENT FURTHER EAST BECOMING DOMINANT
TONIGHT. MODELS ARE IN GOOD AGREEMENT. THEIR MOS POPS ARE ALMOST
UNANIMOUS FOR CATEGORICAL PRECIP TODAY. WE ALREADY HAVE NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS EARLY THIS MORNING. AS
DISTURBANCES CONTINUE TO ROTATE AROUND THE LARGE STORM SYSTEM...BOTH
THE NAM AND GFS SUGGEST SOME ADDITIONAL UPPER SUPPORT TODAY WITH
DIVERGENCE AND PVA ALOFT. COMBINE THIS WITH SOME INSTABILITY FROM A
LITTLE DIURNAL WARMING...AND WE SHOULD SEE SHOWERS AND SCATTERED
THUNDERSTORMS. THE INSTABILITY EASES FROM WEST TO EAST LATE TODAY ON
THE BACK SIDE OF THE LOW PRESSURE...SO WILL ALSO TAPER THE POPS IN
THIS PATTERN FOR LATE TODAY AND EARLY TONIGHT...WITH NOTHING
EXPECTED TO REMAIN LATE TONIGHT. HOWEVER...SKIES SHOULD REMAIN
CLOUDY TONIGHT AS COLDER AIR MOVES IN ON A MOIST...CYCLONIC...
NORTHWEST/UPSLOPE FLOW.

AS A TRANSIENT SURFACE RIDGE BUILDS IN IN BETWEEN SYSTEMS ON
THURSDAY...WILL EXPECT PARTIAL CLEARING IN THE AFTERNOON. THE NEXT
SYSTEM HEADS EAST FROM THE MIDDLE OF THE NATION BY THURSDAY
NIGHT...PUTTING US IN WARM AIR ADVECTION...WITH A SLIGHT CHANCE OF
SHOWERS IN OUR WESTERN COUNTIES BY FRIDAY MORNING. DURING THE DAY
FRIDAY...WARMER AND MORE MOIST AIR MAKES A QUICK RETURN TO THE AREA
AS THE NEXT LOW SCOOTS BY TO OUR NORTH. THIS SETS US UP FOR ANOTHER
POTENTIAL OF SHOWERS/STORMS. HAVE SPLIT THE DIFFERENCE ON THE MOS
FOR FRIDAY AND HAVE GONE WITH 50% POPS.

FOR TEMPS...AT LEAST THE NAM MOS AND GFS MOS HAVE COME INTO A LITTLE
BIT BETTER AGREEMENT COMPARED TO YESTERDAY. THE BIGGEST DIFFERENCE
IS ON FRIDAY...WHEN THE NAM MOS IS ABOUT 8 DEGREES WARMER THAN THE
GFS MOS. HAVE PLAYED IT CONSERVATIVE AT THIS POINT AND USED A
COMPROMISE CLOSER TO THE GFS MOS. ALSO OF NOTE...HAVE INCLUDE SOME
RIDGE/VALLEY DIFFERENCES FOR LOWS ON THURSDAY NIGHT...THINKING THAT
WARM AIR ADVECTION AND ENOUGH BREAKS IN THE CLOUDS WILL SET US UP
FOR IT.

805 PM EST TUE MAR 22 2005

MOST OF THE PCPN HAS MADE IT/S WAY ACROSS THE CWFA. EXPANSIVE DRY
SLOT HAS ENDED THE RAIN AND NEAREST PCPN TO BE FOUND IS NOW DOWN IN
WRN TN. ATMOS HAS BECOME VERY STABLE AND LLVL COOLING FROM THE RAIN
AND LACK OF SUNSHINE WILL MAKE IT VERY DIFFICULT TO INITIATE TSRA
MUCH LESS SVR WX. WILL UPDATE TO REMOVE MENTION OF EVENING AND
MIDNIGHT TIMING. WILL ALSO REDUCE POP. STILL FEEL THE 18Z MODELS
ALLOW PCPN TO REENTER THE PICTURE AROUND SUNRISE SO WILL KEEP LIKELY
POP. THE 00Z SFC CHART IS ABOUT 100 SM SE OF PROJECTED POSITION OF
LOW IN SRN MS RVR VALLEY. EWRD PROGRESSION OF THE SFC LOW AMOUNTS TO
LESS THAN 200 SM OVER THE PAST 12 HR. NOT IMPRESSIVE AND MVMT IS TO
THE EAST INSTEAD OF NE.  THIS WILL PROBABLY CHANGE THE OUCOME FOR
WED.

405 PM EST TUE MAR 22 2005

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...MODELS HAVE
INITIALIZED WELL AND ARE IN GOOD GENERAL AGREEMENT. THE UPPER LOW
PRESSURE SYSTEM THAT IS CURRENTLY OVER NORTHEASTERN OKLAHOMA...WILL
BE TRACKING TO THE NORTHEAST AND WILL BE PASSING TO THE NORTH OF THE
AREA. THE TROUGH AXIS WILL PASS THE AREA ABOUT 5 PM EDT ON
WEDNESDAY. AS THIS SYSTEM MOVES TOWARD EASTERN KENTUCKY...IT WILL BE
SENDING ACROSS DIFFERENT PULSES OF ENERGY. CURRENTLY...THE WARM
FRONT IS MOVING ACROSS THE AREA AND HAS RESULTED IN SOME ISOLATED
LIGHT RAIN SHOWERS THAT HAVE AMOUNTED TO LITTLE MORE THAN A TRACE. A
HEAVIER BAND OF PRECIPITATION THAT IS OUT AHEAD OF THE COLD FRONT
WILL BE ENTERING WAYNE COUNTY BY 4 PM EDT. THERE WILL BE SOME
THUNDERSTORMS EMBEDDED IN THE SHOWERS AS IT MOVES ACROSS THE AREA
AND THEN THERE WILL BE A LULL IN THE ACTION FOR A FEW HOURS AS A DRY
SLOT MOVES IN BEHIND THE FRONT NEAR MIDNIGHT. AS THE SYSTEM
TRANSITIONS TO THE WEST...THERE WILL BE SOME INSTABILITY SHOWERS
WITH A SLIGHT CHANCE OF THUNDERSTORMS DURING THE LATE NIGHT AND
EARLY MORNING HOURS...THEN ENDING BY WEDNESDAY AFTERNOON.

SPC HAS SOME OF THE SOUTHWEST COUNTIES IN A SLIGHT RISK AREA FOR
SEVERE WEATHER FOR TONIGHT. EVEN THOUGH THERE IS AN ABUNDANCE OF
SHEAR AND HELICITY...THERE IS ESSENTIALLY ZERO CAPE. SINCE THIS COLD
FRONT IS MOVING THROUGH THE AREA SO FAST...AND THE WATER VAPOR
IMAGERY IS SHOWING SUCH GOOD DARKENING WITH THE DRY SLOT...SOME 35
TO 45 MPH WIND GUSTS ARE POSSIBLE FROM AN ISOLATED THUNDERSTORM. AS
THE FRONT MOVES THROUGH THE AREA...THERE SHOULD ALSO BE A PERIOD OF
GUSTY WINDS FOR ABOUT TWO TO THREE HOURS. THE INSTABILITY SHOWERS
HAVE THE POTENTIAL FOR PRODUCING SOME PEA SIZED HAIL...HOWEVER THIS
SHOULD NOT BE A WIDESPREAD OCCURRENCE.

EXTENDED...FRIDAY THROUGH TUESDAY...MODELS CONTINUE TO BE IN
DISAGREEMENT FOR THE EXTENDED. WENT WITH A BLEND OF THE HPCS
FORECAST AND ENSEMBLES FOR THE GRIDS. BASED ON CURRENT
TRENDS...CONFIDENCE IS LOW FOR DAYS 5-7. A COLD FRONT WILL DROP OUT
THE NORTHERN PLAINS ON FRIDAY AND SLOWLY APPROACH THE AREA. SEVERAL
WAVES RIDING ALONG THE FRONT WILL KEEP AN UNSETTLED PATTERN FOR MOST
OF THE WEEKEND. A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL
FINALLY PUSH EAST OF THE AREA ON SUNDAY. RAIN SHOWERS FROM THE WRAP
AROUND WILL LINGER INTO SUNDAY NIGHT...AS LOW PRESSURE PULLS OFF TO
THE EAST. LATEST GFS HAS ANOTHER LOW DEVELOPING ON SUNDAY NIGHT AND
MOVING THROUGH THE AREA ON MONDAY. LEFT POPS OUT FOR NOW...BUT IF
CURRENT TRENDS CONTINUE...POPS WILL BE NEEDED FOR MONDAY. ADDED
THUNDERSTORMS TO THE FORECAST FRIDAY AND SATURDAY WITH SOUNDINGS
SHOWING SOME INSTABILITY.

TEMPERATURES WERE IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS FOR
COORDINATION PURPOSES. TEMPERATURES WILL BE ABOVE NORMAL FRIDAY AND
SATURDAY WITH SOUTHERLY FLOW AHEAD OF A COLD FRONT. TEMPERATURES
WILL DROP BELOW NORMAL SUNDAY AND MONDAY WITH NORTHERLY FLOW OVER
THE AREA. FOR THE TEMPERATURES IN THE GRIDS...WENT WITH A BLEND OF
THE COOLER ENSEMBLE NUMBERS AND WARMER MEX NUMBERS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JP
Hazardous weather outlook, Mar 23, 11:54 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EST WED MAR 23 2005

KYZ088-104-106>110-112-113-115-117>120-241200-
BREATHITT-ELLIOTT-FLOYD-HARLAN-JOHNSON-KNOTT-LESLIE-LETCHER-MAGOFFIN-
MARTIN-MORGAN-PERRY-PIKE-WOLFE-
INCLUDING THE CITIES OF...CAMPTON...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...JACKSON...PAINTSVILLE...PIKEVILLE...PRESTONSBURG...
SALYERSVILLE...SANDY HOOK...WEST LIBERTY AND WHITESBURG
1154 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT CHANCE OF
THUNDERSTORMS HOLDING OVER INTO EARLY THIS EVENING. SOME OF THE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE
LARGE HAIL AND POSSIBLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

KYZ044-050>052-058>060-068-069-079-080-083>087-111-114-116-241200-
BATH-BELL-CLAY-ESTILL-FLEMING-JACKSON-KNOX-LAUREL-LEE-MCCREARY-
MENIFEE-MONTGOMERY-OWSLEY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-
WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
FLEMINGSBURG...FRENCHBURG...IRVINE...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PINEVILLE...SOMERSET...STANTON...
WHITLEY CITY AND WILLIAMSBURG
1154 AM EST WED MAR 23 2005

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT CHANCE OF
THUNDERSTORMS HOLDING OVER INTO EARLY THIS EVENING. SOME OF THE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE
LARGE HAIL AND POSSIBLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
March 23, 12:45 PM EST
Where
Perry County, 1 mi S of Hazard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -83.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440465.